Alert archive / Iowa / Wind Advisories in 2024

Wind Advisory 3, NWS Des Moines, IA

March 3, 202449 counties in Iowa

NWS Des Moines, IA issued this wind advisory at Mar 3, 2024, 8:08 AM CST for 49 counties in Iowa. It took effect at Mar 3, 2024, 9:00 AM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 3, 2024, 8:08 AM CST (14:08 UTC)
In effect from
Mar 3, 2024, 9:00 AM CST
Expired
Mar 3, 2024, 6:00 PM CST
In force
9 hr
Issued by
NWS Des Moines, IA
All 49 counties

Adair County, IA, Adams County, IA, Appanoose County, IA, Audubon County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Cerro Gordo County, IA, Clarke County, IA, Dallas County, IA, Davis County, IA, Decatur County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Jasper County, IA, Kossuth County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Poweshiek County, IA, Ringgold County, IA, Story County, IA, Tama County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 22 km from the middle of the area, began a volume at 14:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 2.1 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2024-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2024-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2689 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

654 
WWUS73 KDMX 031408
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
808 AM CST Sun Mar 3 2024

IAZ004>007-015>017-023>028-034>039-045>050-057>062-070>075-081>086-
092>097-032215-
/O.NEW.KDMX.WI.Y.0003.240303T1500Z-240304T0000Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Calhoun-Webster-
Hamilton-Hardin-Grundy-Black Hawk-Carroll-Greene-Boone-Story-
Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-
Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
Including the cities of Winterset, Pomeroy, Marshalltown,
Laurens, Lenox, Tama, Stuart, Clarksville, Atlantic, Reinbeck,
Boone, Grundy Center, Earlham, Carlisle, Garner, Shell Rock,
Adair, Indianola, New Market, Corydon, Greenfield, Seymour,
Fonda, Dike, Lamoni, Audubon, Creston, Albia, Knoxville, Hampton,
Gladbrook, Osceola, Lake Mills, Allerton, Ames, Oskaloosa,
Conrad, Manly, Lake City, Eldora, Bayard, Humeston, Jefferson,
Fort Dodge, Emmetsburg, Estherville, Guthrie Center, Leon,
Gilmore City, Parkersburg, Rolfe, Casey, Webster City, Waverly,
Iowa Falls, Bedford, Humboldt, Chariton, Eagle Grove, Toledo,
Grinnell, Centerville, Clear Lake, Norwalk, Newton, Mount Ayr,
Corning, Pella, Ottumwa, Dumont, Cedar Falls, Pocahontas, Mason
City, Greene, Kanawha, Exira, Fontanelle, Northwood, Allison,
Dysart, Britt, Adel, Rockwell City, Waukee, Bloomfield, Waterloo,
Panora, Aplington, Belmond, Forest City, Des Moines, Perry,
Wellsburg, Algona, Carroll, Clarion, Traer, Manson, and Ackley
808 AM CST Sun Mar 3 2024

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...MUch of central Iowa.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Small
2 follow-up statements
581 
WWUS73 KDMX 031712
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
1112 AM CST Sun Mar 3 2024

IAZ004>007-015>017-023>028-034>039-045>050-057>062-070>075-081>086-
092>097-040000-
/O.CON.KDMX.WI.Y.0003.000000T0000Z-240304T0000Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Calhoun-Webster-
Hamilton-Hardin-Grundy-Black Hawk-Carroll-Greene-Boone-Story-
Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-
Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
Including the cities of Waukee, Britt, Fort Dodge, Gilmore City,
Pocahontas, Dike, Kanawha, Perry, Knoxville, Oskaloosa, Belmond,
Ackley, Hampton, Humboldt, Gladbrook, Lamoni, Adair, Clarion,
Newton, Conrad, Centerville, Carlisle, Clarksville, Fonda, Lake
Mills, Tama, Carroll, Grinnell, Garner, Eagle Grove, Dumont,
Northwood, Allison, Corning, Wellsburg, Forest City, Des Moines,
Mount Ayr, Exira, Greene, Indianola, Creston, Boone, Pella,
Allerton, Webster City, Lenox, Algona, Atlantic, Manson,
Chariton, Greenfield, Bayard, New Market, Rockwell City, Clear
Lake, Laurens, Leon, Pomeroy, Mason City, Cedar Falls, Winterset,
Waterloo, Manly, Stuart, Adel, Toledo, Ames, Iowa Falls,
Emmetsburg, Aplington, Corydon, Lake City, Traer, Ottumwa,
Estherville, Audubon, Panora, Casey, Shell Rock, Bloomfield,
Eldora, Seymour, Humeston, Guthrie Center, Bedford, Jefferson,
Dysart, Osceola, Reinbeck, Parkersburg, Fontanelle, Earlham,
Albia, Grundy Center, Norwalk, Rolfe, Waverly, and Marshalltown
1112 AM CST Sun Mar 3 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 45 mph.

* WHERE...Central into eastern Iowa.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Curtis
214 
WWUS73 KDMX 032143
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
343 PM CST Sun Mar 3 2024

IAZ004>007-015>017-023>028-034>039-045>050-057>062-070>075-081>086-
092>097-040000-
/O.CON.KDMX.WI.Y.0003.000000T0000Z-240304T0000Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Calhoun-Webster-
Hamilton-Hardin-Grundy-Black Hawk-Carroll-Greene-Boone-Story-
Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-
Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
Including the cities of Waukee, Britt, Fort Dodge, Gilmore City,
Pocahontas, Dike, Kanawha, Perry, Knoxville, Oskaloosa, Belmond,
Ackley, Hampton, Humboldt, Gladbrook, Lamoni, Adair, Clarion,
Newton, Conrad, Centerville, Carlisle, Clarksville, Fonda, Lake
Mills, Tama, Carroll, Grinnell, Garner, Eagle Grove, Dumont,
Northwood, Allison, Corning, Wellsburg, Forest City, Des Moines,
Mount Ayr, Exira, Greene, Indianola, Creston, Boone, Pella,
Allerton, Webster City, Lenox, Algona, Atlantic, Manson,
Chariton, Greenfield, Bayard, New Market, Rockwell City, Clear
Lake, Laurens, Leon, Pomeroy, Mason City, Cedar Falls, Winterset,
Waterloo, Manly, Stuart, Adel, Toledo, Ames, Iowa Falls,
Emmetsburg, Aplington, Corydon, Lake City, Traer, Ottumwa,
Estherville, Audubon, Panora, Casey, Shell Rock, Bloomfield,
Eldora, Seymour, Humeston, Guthrie Center, Bedford, Jefferson,
Dysart, Osceola, Reinbeck, Parkersburg, Fontanelle, Earlham,
Albia, Grundy Center, Norwalk, Rolfe, Waverly, and Marshalltown
343 PM CST Sun Mar 3 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...Southwest to West winds 25 to near 40 mph with gusts up to 
  50 mph.

* WHERE...Central into eastern Iowa

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Curtis

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Mar 3, 5:38 AM CST, 2 hours 30 minutes earlier. Its key messages:

  • -Red Flag Warning today with very warm, dry and windy conditions -Chance for rain and possibly a few storms (50-60%) mainly across eastern Iowa -Above average temperatures through the week, with the signal remaining for additional rain chances by Thursday-Friday
Area forecast discussion, Mar 3, 5:38 AM CST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
538 AM CST Sun Mar 3 2024

 ...Updated for the 12z Aviation Discussion...

.KEY MESSAGES...

-Red Flag Warning today with very warm, dry and windy conditions

-Chance for rain and possibly a few storms (50-60%) mainly across
eastern Iowa

-Above average temperatures through the week, with the signal
 remaining for additional rain chances by Thursday-Friday

&&

.DISCUSSION...
Issued at 358 AM CST Sun Mar 3 2024

Mild conditions across Iowa continue early this morning, with
surrounding observations reporting warm overnight temperatures in
the 50s despite clear skies over the area. This is due to the strong
850mb low level jet around 50 knots and warm air advecting into the
state. Further west, a large low pressure system within the larger
trough over the northwestern CONUS is currently sitting over western
Nebraska, which is expected to slowly lift northeast, dragging
across Iowa an associated cool front later today. Ahead of this
front, the aforementioned warm air advection is expected to send
temperatures soaring today with highs in the 70s across the state,
which may potentially break at least a few records. Please refer to
the climate section below for current records. Winds will also
be quite strong as well across the state, with gusts up to 35-40
mph expected. Along with the warmer air is a moisture plume
from the south/southeast reaching into mainly the eastern
portion of the state. However, looking at model soundings, the
atmospheric profiles still will be quite dry, which will make
any precipitation generation with the front very challenging.
Therefore, dry conditions are expected throughout today. With
the very warm temperatures, along with dry and windy conditions,
the Red Flag Warning remains from 9am to 6pm across portions of
central and southeastern Iowa. The frontal passage this
afternoon into the evening will bring lighter winds but still
fairly dry conditions, while ahead of the front remains quite
breezy and warm. The progression of the front will be monitored
closely today, as this will allow for shifting winds to become
more westerly/northwesterly and could be problematic if any
fires were to develop. Another important note is that those
areas outside of the Red Flag Warning are still favorable for
elevated fire weather conditions. Therefore, please avoid
burning of any kind today. Burn bans remain in effect, which
will continue through today as well. Overnight lows tonight
following the front are expected to fall into the 30s to low 40s
northwest and in the mid 40s to 50s southeast.

On the heels of the departing front is a generally weaker low
pressure system lifting northeast from Kansas through much of
Monday. With this, winds shift back southwesterly across southeast
Iowa, along with an increase in moisture out of Texas/Oklahoma.
These conditions, along with temperatures through the 60s and
moderate instability and shear values generally around 25 knots into
the late afternoon to evening may allow for a few storms to develop,
as indicated by the HREF and CAM guidance. Overall not expecting any
severe weather by any means, with any rainfall totals to generally
fall under a quarter of an inch at most. Elsewhere, dry weather is
expected, though with cooler but still comfortable conditions for
early March in the 50s to 60s. High pressure passing through Tuesday
from the Northern Plains will keep conditions fairly quiet, before a
few waves traveling within the larger scale flow signal more of a
wetter weather pattern that could bring more appreciable rainfall.
Unfortunately, details remain quite unclear as models still are
having difficulty with the timing and track of these waves, as
ensemble guidance contains multiple outcomes at this time,
though generally expected given the timing out ahead of this
more active weather. Will continue to keep monitoring over the
next several days. What is more certain is that above average
temperatures will generally remain throughout the week, with
highs in the 50s to low 60s through THursday before cooling a
bit into the 40s by the weekend.

&&

.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 536 AM CST Sun Mar 3 2024

LLWS is expected to continue across all sites over the next few
hours before dissipating. However, windy conditions are
expected with strong south/southeast gusts up to 35-40 knots
through the afternoon before decreasing. This will come with a
frontal passage after 18-21z from west to east, shifting winds
more westerly/northwesterly into the evening, then turning more
northeasterly to southerly ahead of the next system lifting
into the state. Generally dry conditions are expected otherwise,
with periods of high clouds moving across the state.

&&

.CLIMATE...
Issued at 537 AM CST Sun MAr 3 2024

=============================================
            |  Sun 3/3    Current  | Period
            |  Forecast   Record/  |   of
City        |   Max T      Year    | Record
=============================================
Des Moines        76      81/1983     1878-
Mason City        71      69/1983     1903-
Ottumwa           77      79/1983     1923-
Waterloo          75      70/1983     1895-
=============================================

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 9 AM this morning to 6 PM CST this
evening for IAZ037>039-047>050-058>062-070>075-081>086-092>097.

&&

DISCUSSION...Bury
AVIATION...Bury
CLIMATE...Jimenez
Hazardous weather outlook, Mar 3, 4:02 AM CST, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
402 AM CST Sun Mar 3 2024

IAZ037>039-047>050-058>062-070>075-081>086-092>097-041015-
Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama-Guthrie-Dallas-
Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-
Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-
Wayne-Appanoose-Davis-
402 AM CST Sun Mar 3 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Red Flag Warning is in effect for the area today. Please refer
to the National Weather Service website at weather.gov/desmoines
for further details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Showers and a few non severe thunderstorms may occur Monday into
the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but please report
any grass fires that may occur.

IAZ004>007-015>017-023>028-033>036-044>046-057-041015-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Crawford-Carroll-Greene-Audubon-
402 AM CST Sun Mar 3 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Elevated fire weather conditions will be present across the region
later this morning and into the afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but please report
any grass fires that may occur.

REV

Nearby

Wind Advisories in Iowa, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.